Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 9, 2002, 2:36 PM EDT for Armstrong County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2002, 2:36 PM EDT (18:36 UTC)
- Expired
- May 9, 2002, 3:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:15 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 091836 SVRPBZ PAC005-091930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 236 PM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 330 PM EDT * AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF FORD CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FORD CITY AT 245 PM... <<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 6 minutes earlier.
Area forecast discussion, May 9, 2:30 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT THU MAY 9 2002 UPDATED ZNS FOR SVR TSTM WATCH. PIT 75 50 65 44 / 100 40 0 0 HLG 76 50 66 44 / 100 40 0 0 MGW 77 51 67 45 / 100 50 0 0 ZZV 76 50 67 44 / 100 30 0 0 PHD 75 49 65 44 / 100 30 0 0 FKL 72 47 62 40 / 100 20 0 0 DUJ 72 45 61 39 / 100 20 0 0 LBE 76 50 66 45 / 100 40 0 0 BTP 73 48 63 42 / 100 30 0 0 IDI 75 48 64 43 / 100 30 0 0 ODM 75 46 65 42 / 100 60 0 0 .PBZ... MD...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 700 PM THURSDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES OHZ039>040... OHZ048>050...OHZ057>059...OHZ068>069. TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES PAZ021... PAZ029>032. TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL 500 PM EDT THURSDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. TORNADO WATCH UNTIL 400 PM EDT THURSDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022. SEVERE THUNDERSTORM WATCH UNTIL 700 PM FOR ZONES WVZ023...WVZ041.
In the hours before
Special weather statement, May 9, 10:17 AM EDT, 4 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092000- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 1017 AM EDT THU MAY 9 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS THE REGION FOR THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS...HEAVY RAINS...AND POSSIBLY LARGE HAIL. ALSO...A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR MUCH OF SOUTHWESTERN PENNSYLVANIA...MAINLY FROM PITTSBURGH SOUTH...ALL OF EXTREME NORTHERN WEST VIRGINIA...GARRETT COUNTY MARYLAND...AND MOST OF EAST CENTRAL OHIO. SOILS REMAIN SATURATED FROM PREVIOUS RAINS AND RAPID RUNOFF CAN OCCUR QUICKLY. A COLD FRONT MOVING OUT OF OHIO IS GENERATING THIS ROUND OF POSSIBLY SEVERE WEATHER AND HEAVY RAIN. SKYWARN ACTIVATION IS LIKELY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND WARNINGS TODAY.
Special weather statement, May 9, 11:17 AM EDT, 3 hours 19 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 AM EDT THU MAY 9 2002 ...TORNADO WATCH... TORNADO WATCH IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Special weather statement, May 9, 2:10 PM EDT, 26 minutes before
MDZ001-WVZ023-041-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT THU MAY 9 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
Special weather statement, May 9, 2:13 PM EDT, 23 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 213 PM EDT THU MAY 9 2002 TORNADO WATCH #59 HAS BEEN CANCELED AND REPLACED WITH A SEVERE THUNDERSTORM WATCH UNTIL 7:00 PM FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER TORNADO WATCH #59 REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:56 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| May 9, 2:05 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| May 9, 7:15 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| May 9, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 55 min |
| May 9, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.